Posts Tagged ‘SSRI’

My husband likes these pills

Tuesday, February 16th, 2010

Well,…I have given the Ritalin a fair try now.  It isn’t really for depression per-say, but it does seem to be improving things dramatically for short periods of time.  I now have 2-3 (non-consecutive) hours per day where I feel almost capable of accomplishing something.  The rest of the time, I sort of feel like a frustrated, drained out husk.  They do make it in a more extended-release version.  It’s possible that would help.  Either way, I’m hopeful that this gives me new information; maybe some kind of clue as to what will be more reliably helpful.  I appear to still sound bitter though.  Sometimes I don’t pick up on things like that right away.

Each pill only lasts in the system for a maximum of four hours, they say.  I’m only supposed to take two per day, and they certainly don’t actually affect anything for the full four hours or anything close to it.   The times that my body is without the medication, or that I’m not yet feeling the effects kind of suck.  The periods of “high” aren’t precisely “normal” either, I would say.  At the moment, as on most days it seems, I feel a bit like my mind and body are in hyperdrive.  My heart seems to race a bit, I’m a bit jittery, and speak and act impulsively, and I feel the urge to run everywhere I go.  I don’t actually feel like I have any extra legitimate energy, though.  Just that my body is using it up at an incredible rate.  …Like I’m sort of concentrating my whole day’s energy into an hour or so, or running at full steam despite my batteries being already dry.  Probably shouldn’t surprise me then that once the high wears off, I feel like I’ve been beaten by a rabid sloth.  The major expenditures of energy, like…oh….breathing, and lifting one’s feet when one walks….seem like too much of an effort for the rest of the day.

Other times, though more rarely, I get totally and unexpectedly drunk off the stuff.  The kind of drunk where you’re sitting in a restaurant and laugh so loud that your husband gets a partly amazed, partly mortified look on his face.  The kind where it seems like it might just be a good idea to approach random people and go “WOO!”.  You know.  That kind.

The part that’s really been driving me crazy is that it’s unpredictable.  I can never be sure when I take that pill if I’ll get a period of lucidity at all, or how powerfully, or when it will happen.  Damn inconvenient for getting my hopes up.

I am hopeful, though.  Perhaps not that Ritalin is the answer (but again, Ritalin isn’t even actually an antidepressant), but that it might tell me what is.  Both Ritalin and Wellbutrin are the only things that have produced a significant positive change (and it is…shall we say…noticeable when it’s there).  Both affect dopamine and norepinephrine levels in the brain.  The serotonin stuff doesn’t seem to do anything but give me side effects and make me extra miserable.  Additionally, the serotonin and norepinephrine combo of Effexor made me want to lie down in a ball and cry my soul out my nose.  So…dopamine, maybe?  Worth investigation, I would think.  There are things I can do to my diet to try to raise those levels too.

Of course, on the other side, I could just be so high on the dopamine that I don’t notice that I would normally be horribly depressed.  It is, after all, the same thing that cocaine and methamphetamine do.  Seriously, reading down the list of side effects, who wouldn’t feel better on this stuff?

And I quote…

  • A general and subjective alteration in consciousness
  • Stimulation, arousal, and hyperactivity
  • Increased alertness, awareness, and wakefulness
  • Increased energy and endurance
  • Agitation or restlessness
  • Enhanced attention, focus, and concentration
  • Increased desire, drive, and motivation
  • Improved cognition, memory, and learning
  • Goal-oriented thoughts or organized behavior
  • Rapid speech and/or racing thoughts
  • Antidepressant benefits or mood lift
  • Euphoria and/or rushes of pleasure
  • Anxiolysis and/or stress reduction
  • Sociability and/or talkativeness, as well as enhanced charisma and/or humor
  • Increased self-confidence, arrogance, and/or egotism
  • Feelings of power, grandiosity, and superiority
  • Irritability, aggression, anger and/or rage
  • Impulsivity or impetuousness
  • Hypersexuality and aphrodisiac effects

And the “down sides” include decreased appetite and subsequent weight loss.  Dude.  This pill is magic.

Compare, if you will, to the most common effects of the first serotonin-related antidepressant I took…

  • Nausea
  • Insomnia
  • Diarrhea
  • Dry Mouth
  • Somnolence (i.e. falling randomly asleep)
  • Dizziness
  • Sweating
  • Constipation
  • Fatigue
  • Indigestion
  • Weight Gain
  • Decreased Libido
  • Anorgasmia (i.e. complete inability to reach orgasm)

Hmmm…give me a moment to decide here…I’ll go with…um…gosh, this is hard.   Okay,…let’s do the stimulating, euphoric aphrodisiac that makes me more charismatic.

I do have to say that if this truly turns out to me my issue, I think I got the sweet end of that deal.

Chasing Cows

Monday, June 1st, 2009

They’ve added Wellbutrin to the SSRI antidepressant I’ve been taking.  Sometimes that’s supposed to kick start things a little, and may offset some of the drowsiness (and by “drowsiness” I mean “complete walking unconsciousness”) the other meds are causing.  Didn’t notice any side effects at all for the first week, which was cause for some celebrating.  My first meds hit me with almost everything on the list.  There were a few key ones that they mention (nausea, drowsiness, constipation, etc.) which I was definitely experiencing (for a number of weeks I was queasy all the time and could fall asleep at random times if I accidentally rested my head for a moment.  …I won’t get into details on that other one, but sufficed to say there were some changes.  Some large, painful changes.).  I ended up searching the internet for other possible side effects, because I couldn’t believe that the plethora of other bizarre things that were happening to me were unrelated.  Yup.  Sure enough there they are – tremors, sweating, yawning, dry mouth, fatigue, insomnia, restlessness, anorgasmia, headache, loss of appetite, increased appetite,… I had literally almost EVERYTHING.  At once.  For weeks.  And we’re not talking “oh, I seem to be sweating a bit more than usual” here.  We’re talking buckets of water streaming down my face for no apparent reason, while my arm jerks around randomly.  I wouldn’t have thought it was possible to have fatigue and insomnia at once, or appetite loss and increase.  I would have been wrong.  They trailed off a little eventually, and a few of them went away (thank goodness) but it was an…interesting time.  I’m willing to try pretty much anything if it kicks this thing.  I will endure whatever I have to in order to do that.  But given the option, I’d rather not, you know, have trouble ravenously stuffing food into my face because I CAN’T STOP YAWNING for the second that it takes to use my desiccated mouth to chew.

So at any rate, you can see why I was celebrating a lack of new side effects with the Wellbutrin.  It’s been about a week now, though, and I’m starting to see some – shall we say – differences in my behaviour.   Like, perhaps, that I need to grow a tail so that I can chase it.  Or that I would like to hunt my own livestock.  With my teeth.  For breakfast.  They call this “restlessness.”  I also have this strange sensation that my jaw muscles are intermittently taking on a life of their own, and I can’t decide if they’re trying unsuccessfully to yawn or just declare sovereignty from the rest of my face.  I also feel the glimmer that there might actually be some positive effect happening, which is more than I’ve had since starting taking meds (which is many months now).  I am hopeful.  That is good.